Alert archive / Massachusetts / Small Craft Advisories in 2018

Small Craft Advisory 124, NWS Boston/Norton, MA

October 13, 2018

NWS Boston/Norton, MA issued this small craft advisory at Oct 13, 2018, 9:58 AM EDT. It took effect at Oct 13, 2018, 5:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2018, 9:58 AM EDT (13:58 UTC)
In effect from
Oct 13, 2018, 5:00 PM EDT
Expired
Oct 14, 2018, 3:27 AM EDT
In force
10 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

391 
WHUS71 KBOX 131358
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
958 AM EDT Sat Oct 13 2018

ANZ250-254-132200-
/O.CAN.KBOX.SC.Y.0122.000000T0000Z-181014T1100Z/
/O.NEW.KBOX.SC.Y.0124.181013T2100Z-181014T0800Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
958 AM EDT Sat Oct 13 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
4 AM EDT SUNDAY...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect from 5 PM this afternoon to
4 AM EDT Sunday.

* WINDS AND SEAS...Northwest winds 10 to 20 kt with gusts up to 
  25 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ235-237-131500-
/O.CAN.KBOX.SC.Y.0122.000000T0000Z-181014T0700Z/
Rhode Island Sound-Block Island Sound-
958 AM EDT Sat Oct 13 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Boston/Norton has cancelled the
Small Craft Advisory.

$$

ANZ255-256-131500-
/O.CAN.KBOX.SC.Y.0122.000000T0000Z-181014T0800Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
958 AM EDT Sat Oct 13 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Boston/Norton has cancelled the
Small Craft Advisory.

$$

ANZ251-131500-
/O.CAN.KBOX.SC.Y.0123.181013T2200Z-181014T0600Z/
Massachusetts Bay and Ipswich Bay-
958 AM EDT Sat Oct 13 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Boston/Norton has cancelled the
Small Craft Advisory.

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
3 follow-up statements
976 
WHUS71 KBOX 131923
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
323 PM EDT Sat Oct 13 2018

ANZ251-140330-
/O.EXB.KBOX.SC.Y.0124.181014T0000Z-181014T0700Z/
Massachusetts Bay and Ipswich Bay-
323 PM EDT Sat Oct 13 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 3 AM
EDT SUNDAY...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect from 8 PM this evening to 3 AM
EDT Sunday.

* WINDS AND SEAS...Northwest winds around 15 kt with gusts up to 
  25 kt. Seas Around 2 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ250-254-140330-
/O.CON.KBOX.SC.Y.0124.181013T2100Z-181014T0800Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
323 PM EDT Sat Oct 13 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT SUNDAY...

* WINDS AND SEAS...Northwest winds 15 to 20 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
328 
WHUS71 KBOX 140254
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1054 PM EDT Sat Oct 13 2018

ANZ250-254-140800-
/O.CON.KBOX.SC.Y.0124.000000T0000Z-181014T0800Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
1054 PM EDT Sat Oct 13 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT SUNDAY...

* WINDS AND SEAS...Northwest winds 15 to 20 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ251-140700-
/O.CON.KBOX.SC.Y.0124.000000T0000Z-181014T0700Z/
Massachusetts Bay and Ipswich Bay-
1054 PM EDT Sat Oct 13 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT SUNDAY...

* WINDS AND SEAS...Northwest winds around 15 kt with gusts up to 
  25 kt. Seas Around 2 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
051 
WHUS71 KBOX 140727
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
327 AM EDT Sun Oct 14 2018

ANZ250-254-140830-
/O.CAN.KBOX.SC.Y.0124.000000T0000Z-181014T0800Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
327 AM EDT Sun Oct 14 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Boston/Norton has cancelled the
Small Craft Advisory.

Winds and seas have diminished below small craft levels.

$$

ANZ251-140830-
/O.EXP.KBOX.SC.Y.0124.000000T0000Z-181014T0700Z/
Massachusetts Bay and Ipswich Bay-
327 AM EDT Sun Oct 14 2018

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Oct 13, 6:49 AM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Oct 13, 6:49 AM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
649 AM EDT Sat Oct 13 2018

.SYNOPSIS...
Dry cool conditions will push across the region through
daybreak. A weak trough will move quickly east, bringing a
period of showers and chilly temperatures this morning which
will shift east this afternoon. Dry, pleasant weather returns
Sunday. A cold front will bring numerous showers Monday
afternoon and evening. Drier cooler air moves in behind the
front Tuesday. Another cold front moves through Wednesday, but
with scattered showers at most. The air trends colder through
Friday morning, then may moderate a little late Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

7 AM Update...

Light showers moving in as expected. Temperatures at 6 AM were
running 3-6F warmer than expected, and dew points 2-4F higher.
We bumped up these initial conditions, and then bumped daytime
temps up a degree or two based on these observations combined
with our composite of short-term guidance.

The back edge of the wet weather as per the mosaic of radars is
across Western NY/Western PA/Wash DC. Per current trends, this
would bring the back edge through in about 6-8 hours...roughly
early afternoon. This lines up well with the current forecast.

Aside from the changes noted above, the forecast looks on track.

Previous Discussion...

Area of high clouds continues to push across most of the region
early this morning. Some lower clouds have also moved into
outer Cape Cod and Nantucket as well as into NW Mass/SW NH as
seen on GOES-East Air Mass RGB composite imagery and surface
observations.

Leading edge of scattered showers have pushed in the central
and northern Hudson valley region into central VT as seen on
latest NE regional 88D radar. However, taking a while to
saturate as T/Td spreads at in the 3-6 degree range at 07Z. As
temps slowly fall back closer to the dewpoints, will see showers
reach the ground, probably by around sunrise.

Noting an H5 jet at 60-70 kt which will keep the weak mid level
trough quickly pushing across the region. Expect to see the
showers move across, with improving conditions across central
and western areas by midday, pushing off most of E coastal areas
later this afternoon. May see some lingering precip across Cape
Cod and the islands through sunset.

With H85 temps falling to around zero to -2C today, surface
readings will be chilly. Expect highs to only reach to the 50s
across most areas, but look to remain in the mid-upper 40s
across the higher inland terrain. W-NW winds may gust up to 20
mph from about midday into the afternoon, so that will make it
feel even cooler with wind chill values falling to upper 30s to
around 40 across the higher terrain by sunset.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
A few showers may linger early this evening across Cape Cod and
the islands, then should exit with improving conditions.
Otherwise, will see NW winds gusting up to around 20 kt
especially across the higher terrain and along the immediate
coast through about midnight or so before diminishing.

With the diminishing wind and mainly clear skies, temps will
drop thanks to radiational cooling. Dewpts will fall back away
from the immediate coast as well. So, will see patchy frost
develop after midnight across the interior as temps fall to the
lower-mid 30s. Based on this, a Frost Advisory has been issued
from interior NE Mass through central and W Mass and N central
CT.

The cool temps and patchy frost will linger into early Sunday
morning, then temps should rebound as large high pressure
approaches the eastern seaboard. Light W winds will back to SW
during the afternoon as the ridge builds across. Some mid and
high clouds will also push across. Expect temps to top off in
the mid 50s to near 60, though a bit cooler across the higher
terrain. Readings will run up to 5 degrees below seasonal
normals for mid October.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Baffin Island upper low digs over North America and maintains a
broad trough for much of the coming week. Meanwhile ridges
build over the Pacific and Gulf of Mexico coasts. The result is
a progressively tilted trough over the Central USA with a strong
jet flow from the Southwest USA to New England.

The main weathermakers will be two shortwaves moving through
the progressive flow, each pushing cold fronts across the
northern USA. Timing will be on or about Monday and Wednesday.
Contour heights are above normal Monday, below normal midweek,
and moderating Friday.

Mass fields continue to disagree on timing the Monday-Tuesday
shortwave, with the GFS 6-9 hours faster than the GGEM and
ECMWF. But forecast fields do agree that when the shortwave
does move through it will benefit from a supporting 170 kt jet
that will generate appreciable lift and a deep column of
moisture. The second shortwave and front are supported by a 150
kt jet, but generate minimum lift and much more shallow
moisture. This means a chance of showers all areas Monday-
Monday night, and scattered showers Wednesday mainly in the
hills and parts of Western-Central Mass. The Wednesday cold
front, though mainly dry, is followed by the falling heights,
suggesting another period of below-normal temperatures the
latter half of the week with frosty early morning temps
Thursday and Friday. Some moderation toward normal follows
later Friday.

Confidence is moderate to high through the period, with the
lowest confidence on Monday due to different model timings.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence in trends.

Today...VFR. Brief MVFR CIGS/VSBYS possible in scattered
showers, mainly across central and western areas through midday.
Trend of back edge of showers would bring wet weather to an end
roughly Noon to 3 PM.

Tonight and Sunday...VFR. May see brief patchy fog from 09Z to
12Z Sun across the interior valleys of N central and W Mass.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Sunday Night through Wednesday/...Moderate-High
confidence.

Sunday Night: VFR. Breezy.

Monday: Mainly MVFR. Windy with gusts to 35 kt. Chance SHRA.

Monday Night: Mainly VFR. Windy with gusts to 35 kt. Chance
SHRA.

Tuesday through Tuesday Night: VFR. Breezy.

Wednesday: VFR. Windy with gusts to 30 kt.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

Small Craft conditions today will linger through tonight across
the open waters and S sounds. Expect NW winds to gust up to
around 25 kt with long period swells up to 5-6 ft, highest E and
S of Cape Cod and Nantucket. After briefly diminishing this
evening, may see gusts increase to 25 kt late tonight into
Sunday morning.

Showers will approach the waters this morning, continuing
through mid afternoon then will push off to the east. May see
locally reduced visibility to about 3 NM for a brief time in
some heavier showers and patchy fog. Visibility should be good
tonight and Sunday.

Outlook /Sunday Night through Wednesday/...Moderate to High
Confidence.

Sunday Night: Winds less than 25 kt.

Monday: Low risk for gale force winds with gusts up to 35 kt.
Areas of seas approaching 5 ft. Chance of rain showers.

Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Seas up to 5 ft. Chance of rain showers.

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Areas of seas approaching 5 ft.

Tuesday Night: Winds less than 25 kt.

Wednesday: Low risk for gale force winds with gusts up to
35 kt. Local rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Frost Advisory from 1 AM to 9 AM EDT Sunday for CTZ002-003.
MA...Frost Advisory from 1 AM to 9 AM EDT Sunday for MAZ002>005-
     008>012-026.
RI...None.
MARINE...Small Craft Advisory until 3 AM EDT Sunday for ANZ235-237.
     Small Craft Advisory until 7 AM EDT Sunday for ANZ250-254.
     Small Craft Advisory from 6 PM this evening to 2 AM EDT Sunday
     for ANZ251.
     Small Craft Advisory until 4 AM EDT Sunday for ANZ255-256.

&&

SYNOPSIS...WTB/EVT
NEAR TERM...WTB/EVT
SHORT TERM...EVT
LONG TERM...WTB
AVIATION...WTB/Belk/EVT
MARINE...WTB/Belk/EVT
Hazardous weather outlook, Oct 13, 3:54 AM EDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
354 AM EDT Sat Oct 13 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-140800-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
354 AM EDT Sat Oct 13 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-140800-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
354 AM EDT Sat Oct 13 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:41 AM EDTSmall Craft AdvisoryBOX6 hr
Oct 13, 4:13 AM EDTFrost AdvisoryBOXBristol, Franklin, Hampden, Hampshire, Middlesex, Norfolk and 2 more29 hr

Nearby

Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.